Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 81, NWS Raleigh, NC

June 6, 2002Hoke County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 6, 2002, 10:01 PM EDT for Hoke County, North Carolina. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2002, 10:01 PM EDT (02:01 UTC)
Expired
Jun 6, 2002, 10:15 PM EDT
In force
14 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Hoke County, NC

What was reported inside it

TimeReportWhereRemark
Jun 6, 10:15 PM EDTThunderstorm Wind 50 ERockfish, NCTrees were blown down near the border with Robeson County.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2002-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2002-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-135 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 070201
SVRRAH
NCC093-070215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
959 PM EDT THU JUN 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOKE COUNTY IN NORTH CAROLINA

* UNTIL 1015 PM EDT

* AT 959 PM EDT...LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM 4 MILES SOUTHEAST OF RAEFORD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EASTERN HOKE COUNTY BY 1005 PM

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. HOKE COUNTY EOC 
REPORTED DIME SIZE HAIL WITH THIS STORM IN RAEFORD AT 957 PM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 9:40 PM EDT, 21 minutes earlier.

Area forecast discussion, Jun 6, 9:40 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
940 PM EDT THU JUN 06 2002

...SEVERE THREAT RAPIDLY DIMINISHING AND LIMITED TO THE
FAYETTEVILLE TO GOLDSBORO AREAS FOR THE NEXT HOUR OR TWO...

THE LINE OF THUNDERSTORMS - THAT HAS PRODUCED SOME WIND DAMAGE
IN CENTRAL NORTH CAROLINA - CONTINUED TO MOVE RAPIDLY EAST AT
40 TO 50 MPH AT 930 PM. A GUST FRONT - THAT AT TIMES MOVED WELL
OUT IN FRONT OF THE ACTUAL STORMS - HAD ADVANCED INTO SCOTLAND...
HOKE... CUMBERLAND... WAYNE... AND WILSON COUNTIES. THE GUST FRONT
WILL BE IN THE FAY AND GSB AREAS SHORTLY. ONCE THAT GOES BY... THE
SEVERE WIND THREAT WILL BE DONE.

THE WATER VAPOR LOOP INDICATES A WAVE IN THE FLOW OVER WESTERN NC
HEADING EAST. THIS SEEMS TO HAVE ENHANCED THE RAINFALL OVER THE
PIEDMONT IN THE PAST FEW HOURS - THIS BEHIND THE LINE OF STORMS.

LIGHTNING DATA SHOWS SEVERAL POSITIVE CLOUD TO GROUND STRIKES
WITH THIS LARGE AREA OF RAINFALL. WILL KEEP CATEGORICAL POPS
OVERNIGHT IN ALL BUT THE NW PIEDMONT WHERE IT WILL TAPER OFF
IN THE INT/GSO AREAS BEFORE 100 AM EDT.

KRAX INDICATED BRIEF TRAINING OF CELLS NOTED OVER NASH AND WILSON
COUNTIES GIVING 2-3 INCH TOTALS IN 1.5 HOURS. THIS AREA WILL BE
WATCHED CLOSELY FOR FLASH FLOODING IF CELLS CONTINUE TO TRAIN.
-BADGETT

PREVIOUS DISCUSSION -

FRIDAY...LOW LEVEL NE FLOW MAY KEEP SKIES CLOUDY FOR GOOD PART OF
THE MORNING BEFORE SUBSIDENCE AND DRY AIR ADVECTION DISSIPATE LOW
CLOUDS.  850 THERMAL TROUGH OVER REGION FRI AND COOLER NE FLOW
SHOULD RESULT IN TEMPS CLOSE TO 20 DEGREES COOLER COMPARED TO RECENT
HOT SPELL. COLD FRONT EXITS SOUTHERN COUNTIES FRI AM. WILL LIKELY
REMOVE MENTION OF POP ACROSS THE NORTH FRI AM (WHERE MENTIONED) AND
KEEP POPS FRI IN THE SOUTH CONFINED TO EARLY MORNING (30-40%).

SATURDAY APPEARS TO BE ABOUT AS GOOD AS IT CAN GET WITH HIGH
PRESSURE BUILDING AT SURFACE AND ALOFT. PLENTY OF SUN WITH LIGHT
NE-E SURFACE FLOW SUGGEST HIGHS AROUND 80/LOWER 80S.

EXTENDED...RIDGING NEAR SURFACE AND ALOFT WILL MAINTAIN INFLUENCE
OVER WEATHER ACROSS CENTRAL NC THROUGH MUCH OF THE EXTENDED. AVN/GFS
HAS BEEN TRENDING TOWARD A SOLUTION THAT EXHIBITS STRONGER RIDGING
AND A DRIER AIRMASS.  THUS...EXPECT TEMPS TO MODERATE DAYS 3-6 WITH
HIGH TEMPS SLIGHTLY ABOVE NORMAL BY TUE.  ECMWF AND AVN/GFS DISPLAY
LOWERING UPPER HEIGHTS BY MID WEEK AS NORTHERN STREAM S/W CROSSES
GREAT LAKES. TIMING OF THIS FEATURE IN QUESTION THIS FAR OUT AS
TREND HAS BEEN TO SLOW EASTWARD TRANSLATION OF UPPER LOW ACROSS
NORTHERN TIER OF U.S. ALSO...STILL SOME QUESTION OF RETURN FLOW
BEYOND TUE.  ECMWF AND AVN/GFS SUGGEST THAT RETURN FLOW OVER CENTRAL
NC COULD BE DELAYED AT LEAST TILL LATE WED.  THUS...DUE TO THE ABOVE
UNCERTAINTY AND THE MODEL TENDENCY TO BREAK RIDGING OVER SE U.S. TOO
QUICKLY THIS TIME OF YEAR...WILL NOT INTRODUCE POPS TO DAYS 5-7 AT
THIS TIME.
-WSS

.RAH...NONE.

BADGETT

In the hours before

Special weather statement, Jun 6, 7:00 PM EDT, 3 hours 1 minute before
ZCZC 000
TTAA00 KRAH 062257

NCZ007>009-022>025-039-040-070200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
700 PM EDT THU JUN 6 2002

...A LINE OF STRONG THUNDERSTORMS IS APPROACHING ROXBORO AND
BURLINGTON... AND HILLSBOROUGH...

A LINE OF THUNDERSTORMS WITH GUSTY WIND AND FREQUENT LIGHTNING
WILL MOVE EAST AT 40 MPH ACROSS MUCH OF PERSON... ALAMANCE...
EASTERN GUILFORD... ORANGE... AND NORTHERN RANDOLPH COUNTIES BETWEEN
700 AND 800 PM. CITIES AND TOWNS IN THE PATH OF THIS LINE OF
STORMS INCLUDE... ROXBORO... ELON... HILLSBOROUGH... BURLINGTON...
AND GRAHAM.

STRONG GUSTY WIND TO 40 OR 50 MPH MAY OCCUR WITH THE PASSAGE OF
THIS LINE. TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. IF A
SEVERE THUNDERSTORM WARNING IS ISSUED... MOVE INSIDE A STURDY
SHELTER AWAY FROM WINDOWS.

BADGETT
Special weather statement, Jun 6, 7:23 PM EDT, 2 hours 38 minutes before
ZCZC 000
TTAA00 KRAH 062323

NCZ039-040-073>076-083-084-070215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT THU JUN 6 2002

...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE SOUTHERN
PIEDMONT PRODUCING STRONG GUSTY WIND...
A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE EAST AT 40 MPH
ACROSS RANDOLPH... STANLY... MONTGOMERY... AND ANSON COUNTIES
THROUGH 830 PM. STRONG GUSTY WIND TO 40 OR 50 MPH IS EXPECTED
TO BRIEFLY OCCUR AS THE LINE PASSES. CITIES AND TOWNS IN THE PATH
OF THIS LINE OF STORMS INCLUDES ASHEBORO... TROY... ALBEMARLE...
BADIN LAKE... NORWOOD... ANSONVILLE.

THIS LINE WILL MOVE INTO CHATHAM COUNTY BEFORE 800 PM AND WILL
AFFECT MOORE AND RICHMOND COUNTIES BY 900 PM. THIS INCLUDES
THE SILER CITY... ROBBINS AND ROCKINGHAM AREAS.

IF A WARNING IS ISSUED FOR YOUR AREA... SEEK SHELTER IN AN INTERIOR
ROOM OF YOUR HOUSE OR BUILDING. EVERYONE SHOULD SEEK SHELTER INDOORS
WHEN THUNDER IS FIRST HEARD.

BADGETT
Special weather statement, Jun 6, 8:01 PM EDT, 2 hours before
ZCZC 000
TTAA00 KRAH 070001

NCZ028-041>043-076>078-085-086-088-089-070300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
801 PM EDT THU JUN 6 2002

...THUNDERSTORMS WITH STRONG GUSTY WIND APPROACHING RALEIGH...
CARY... SANFORD... WAKE FOREST... AND CLAYTON...

A LINE OF THUNDERSTORMS WILL MOVE EAST AT 40 MPH ACROSS
THE REGION BETWEEN 800 PM AND 930 PM. A LEADING GUST FRONT
WILL PRODUCE NORTHWEST WINDS THAT MAY EXCEED 50 MPH AND PRODUCE
WIND DAMAGE TO TREES AND POWER LINES.

EVERYONE ACROSS THE EASTERN PIEDMONT... SANDHILLS AND COASTAL
PLAIN SHOULD PREPARE FOR A BRIEF PERIOD OF VERY STRONG WINDS
AS THIS LINE OF STORMS PROGRESSES THROUGH THE REGION.

IF A WARNING IS ISSUED FOR YOUR COUNTY... MOVE TO A STURDY SHELTER
... OR INTERIOR ROOM AWAY FROM WINDOWS. IF IN A VEHICLE... DO NOT
PARK NEAR OR UNDER TREES

BADGETT
Local storm report, Jun 6, 8:25 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
825 PM EDT THU JUN 6 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    10 W ROXBORO              NC   WIND DAMAGE
06/06/02   PERSON                         TREE BLOWN ACROSS POWER
                                          LINES AT INTERSECTIONS OF
                                          15/501 AND STATE ROAD 1123
Local storm report, Jun 6, 8:43 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
843 PM EDT THU JUN 6 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    GOLDSTON                  NC   WIND DAMAGE
06/06/02   CHATHAM                        SEVERAL TREES DOWNED BY
                                          STRONG WINDS ALONG
                                          WHITE-SMITHFIELD ROAD AND
                                          HWY 902
Local storm report, Jun 6, 8:45 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
845 PM EDT THU JUN 6 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    15 SW DENTON              NC   WIND DAMAGE
06/06/02   DAVIDSON                       TREES DOWNED ALONG HWY 8
                                          IN SEVERAL LOCATIONS

PWB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:00 PM EDTSevere Thunderstorm WarningRAHHalifax45 min
Jun 6, 8:24 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore36 min
Jun 6, 8:36 PM EDTSevere Thunderstorm WarningRAHWilson54 min
Jun 6, 8:45 PM EDTSevere Thunderstorm WarningRAHHalifax30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.